Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 473, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 13, 2011, 1:43 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2011, 1:43 PM EDT (17:43 UTC)
- Expired
- Aug 13, 2011, 2:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Carroll County, VA, City of Galax, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 1:45 PM EDT | HAIL 1 | Wsw Fries, VA | HAIL OBSERVED IN DOWNTOWN FRIES...BEGAN AT 140 PM AND LASTED UNTIL 145 PM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6909 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
492
WUUS51 KRNK 131743
SVRRNK
VAC035-077-640-131845-
/O.NEW.KRNK.SV.W.0473.110813T1743Z-110813T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT SAT AUG 13 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF GALAX IN SOUTHWEST VIRGINIA
EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 245 PM EDT.
* AT 137 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL IN THE TOWN OF FRIES.
THIS STORM WAS MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
FRIES...
GALAX CITY...
WOODLAWN...
PIPERS GAP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3676 8077 3662 8067 3656 8080 3657 8100
3670 8103 3674 8101 3678 8089
TIME...MOT...LOC 1741Z 320DEG 4KT 3670 8096
$$
WERT4 follow-up statements
044
WWUS51 KRNK 131759
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT SAT AUG 13 2011
VAC035-077-640-131845-
/O.CON.KRNK.SV.W.0473.000000T0000Z-110813T1845Z/
CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
159 PM EDT SAT AUG 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR THE CITY OF GALAX...SOUTHEASTERN GRAYSON...AND SOUTHWESTERN
CARROLL COUNTIES...
AT 156 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GALAX
CITY...MOVING SOUTHEAST AT 5 MPH. THE STORM PRODUCED QUARTER SIZED
HAIL IN THE TOWN OF FRIES AT 140 PM EDT.
LOCATIONS IMPACTED INCLUDE...
GALAX CITY...
WOODLAWN...
PIPERS GAP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3657 8100 3669 8099 3673 8097 3675 8093
3674 8079 3662 8067 3656 8080
TIME...MOT...LOC 1757Z 320DEG 4KT 3669 8095
$$
WERT783
WWUS51 KRNK 131823
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT SAT AUG 13 2011
VAC035-077-640-131845-
/O.CON.KRNK.SV.W.0473.000000T0000Z-110813T1845Z/
CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
223 PM EDT SAT AUG 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR THE CITY OF GALAX... SOUTHEASTERN GRAYSON AND SOUTHERN CARROLL
COUNTIES...
AT 219 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PIPERS GAP TO 8 MILES WEST OF PIPERS GAP...OR OVER
GALAX CITY...MOVING SOUTHEAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
PIPERS GAP...
LAMBSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3657 8100 3667 8099 3666 8091 3671 8084
3669 8080 3662 8067 3656 8080
TIME...MOT...LOC 1823Z 320DEG 4KT 3668 8083 3662 8087
3662 8097
$$
DS797
WWUS51 KRNK 131838
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT SAT AUG 13 2011
VAC077-640-131848-
/O.CAN.KRNK.SV.W.0473.000000T0000Z-110813T1845Z/
CITY OF GALAX VA-GRAYSON VA-
238 PM EDT SAT AUG 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF GALAX...
SOUTHEASTERN GRAYSON COUNTY IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS MOVED SOUTHEAST OF THE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3658 8085 3660 8087 3661 8087 3664 8083
3663 8078 3660 8071 3656 8080 3656 8085
TIME...MOT...LOC 1838Z 320DEG 4KT 3659 8082
$$
VAC035-131845-
/O.CON.KRNK.SV.W.0473.000000T0000Z-110813T1845Z/
CARROLL VA-
238 PM EDT SAT AUG 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHERN CARROLL COUNTY...
AT 233 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR LAMBSBURG...OR 7 MILES SOUTHEAST OF
GALAX CITY...MOVING SOUTHEAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
LAMBSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3658 8085 3660 8087 3661 8087 3664 8083
3663 8078 3660 8071 3656 8080 3656 8085
TIME...MOT...LOC 1838Z 320DEG 4KT 3659 8082
$$
DS095
WWUS51 KRNK 131845
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT AUG 13 2011
VAC035-131855-
/O.EXP.KRNK.SV.W.0473.000000T0000Z-110813T1845Z/
CARROLL VA-
245 PM EDT SAT AUG 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CARROLL COUNTY
EXPIRES AT 245 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3658 8085 3660 8087 3661 8087 3664 8083
3663 8078 3660 8071 3656 8080 3656 8085
TIME...MOT...LOC 1845Z 320DEG 4KT 3658 8081
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 12:31 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 13, 12:31 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1231 PM EDT SAT AUG 13 2011 .SYNOPSIS... SOUTHEAST FLOW FROM HIGH PRESSURE CENTERED OFF THE MID ATLANTIC COAST WILL BRING INCREASING MOISTURE INTO THE REGION TODAY. A STRONG COLD FRONT WILL THEN MOVE THROUGH THE AREA LATE TONIGHT INTO SUNDAY. COOLER HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE NORTH MONDAY AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1045 AM SATURDAY... DEEP MOISTURE RESIDES ALONG AND EAST OF BLUE RIDGE WITH PWATS AROUND 1.50 NEAR BLUE RIDGE PARKWAY TO 1.90 VCNTY OF SOUTH BOSTON. THIS MOIST AIR MASS IS FUELING SCATTERED TO NUMEROUS SHRA/TSRA EAST OF THE BLUE RIDGE...ALONG WITH CONSIDERABLE CLOUDINESS AND SFC DEW POINTS IN THE LOWER TO MID 70S. WEST OF THE MOUNTAINS...THE MOISTURE WAS NOT QUITE AS DEEP...DRY AIR ABOVE 600 MB...AND RESULTANT PWATS OF BETWEEN 1.00 TO 1.50. THIS SOMEWHAT LESS MOISTURE LADEN AIR MASS WAS ALLOWING FOR SOME SUN ACROSS THE WESTERN CWA. FOR THIS AFTERNOON...ANTICIPATE SCATTERED TO NUMEROUS SHRA/TSRA TO CONTINUE OVER THE FOOTHILLS PIEDMONT OF VA/NC. AREAS THAT ARE RECEIVING SUN IN THE WEST SHOULD ALSO SEE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS AS THE AFTERNOON HEATING RESULTS IN AN INCREASE IN INSTABILITY THERE ALSO. SW FLOW INTO THE WESTERN SLOPES OF THE APPLNS...AND SOUTHERLY FLOW INTO THE BLUE RIDGE...IN ADDITION TO DIFFERENTIAL HEATING BETWEEN THE RELATIVELY CLOUDY EAST VS THE SUNNIER WEST WILL LIKELY ENHANCE THE LIFT OVER THE CWA CREATING AN AREA OF CONVERGENCE ALONG THE MTNS. AS SUCH HAVE MAINTAINED RELATIVELY HIGH POPS AND QPF. TEMPS THIS AFTERNOON SHOULD BE FAIRLY UNIFORM...A TMAX IN THE 80S. MEAN WINDS TODAY ARE 15 KTS OR LESS. THIS WILL INCREASE THE RESIDENCE TIME OF THE SHOWERS...THUS PROMOTING POTENTIAL FOR RAIN AMOUNTS OF AN INCH IN LESS THAN AN HOUR...POSSIBLY 2 INCHES IN LESS THAN AN HOUR IF TRAINING TAKES PLACE. AS SUCH...POOR DRAINAGE FLOODING IS POSSIBLE ESPECIALLY IF THESE SLOW MOVING SHOWERS MOVE OVER AN URBAN AREA. FLASH FLOOD GUIDANCE ACROSS THE CWA REMAINS HIGH AND AREA CREEKS AND STREAMS ARE RUNNING LOW...SO NOT OVERLY CONCERNED WITH FLASH FLOODING...ALTHOUGH IT CAN'T TOTALLY BE RULED OUT IF THUNDERSTORM ANCHORING OR TRAINING WERE TO TAKE PLACE. WILL CONTINUE WITH A MENTION IN THE HWO...BUT NO OTHER HEADLINE NEEDED ATTM. TONIGHT...MODELS HAVE A COLD FRONT APPROACHING THE AREA LATE- TOWARD SUNDAY MORNING...AND THE BEST LIFT ASSOCIATED WITH THE UPPER TROUGH MOVES INTO THE MTNS AFTER 06Z/200 AM. THINK THAT ONCE LATE AFTERNOON/EARLY EVENING CONVECTION WEAKENS...THERE WILL LIKELY BE A BREAK BEFORE MORE SHOWERS AND THUNDERSTORMS MOVE INTO THE MTNS OVERNIGHT. FOR THIS REASON...I HAVE POPS DECREASING THROUGH THE EVENING...AND THEN RAMP BACK UP TO LIKELY AFTER MIDNIGHT ALONG AND WEST OF THE BLUE RIDGE. SHOULD BE A WARM AND MUGGY NIGHT...WITH DEW POINTS AND OVERNIGHT LOWS RANGING FROM THE MID 60S MTNS TO LOWER 70S PIEDMONT. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... AS OF 345 AM SATURDAY... WE WILL START SUNDAY MORNING OFF WITH WIDESPREAD SHOWERS...AND A FEW THUNDERSTORMS...WHICH WILL DEVELOP AHEAD OF AN UNSEASONABLY STRONG COLD FRONT. A CONTINUOUS FLOW OF MOISTURE INTO OUR AREA DURING THE PREDAWN HOURS WILL RESULT IN PRECIPITABLE WATER VALUES RANGING FROM 1.5 INCHES IN SOUTHEAST WEST VIRGINIA...TO NEARLY 2 INCHES IN THE PIEDMONT...VALUES WHICH WILL SUPPORT PERIODS OF HEAVY RAINFALL. LOOKING FOR STORM TOTAL RAINFALL ACCUMULATION...FOR SUNDAY AND EARLY MONDAY MORNING...TO RANGE BETWEEN 0.75 TO 1.25 INCHES REGION WIDE...WITH LOCALLY HIGHER AMOUNTS. THESE TOTALS ARE GENERALLY BELOW WHAT IS NEEDED FOR FLASH FLOODING...BUT CANNOT RULE OUT STORMS WHICH TRAIN OR REDEVELOP OVER THE SAME LOCATIONS...WHICH CAN LEAD TO LOCALIZED FLASH FLOODING. OVERALL...THIS RAINFALL WILL BE BENEFICIAL TO OUR REGION...AS THERE ARE A MORE THAN A FEW LOCATIONS IN OUR FORECAST REGION WHICH HAVE EXPERIENCED LITTLE TO NO MEASURABLE RAINFALL IN A FEW WEEKS. IN ANY EVENT...THE COLD FRONT IS EXPECTED TO ENTER OUR SOUTHEAST WEST VIRGINIA COUNTIES DURING THE EARLY AFTERNOON ON SUNDAY...AND WILL EXIT OUR SOUTHSIDE VIRGINIA COUNTIES DURING MID EVENING. WEATHER FORECAST MODELS OVER THE PAST FEW RUNS HAVE INDICATED A WAVE DEVELOPING ALONG THE FRONT IN NORTH CAROLINA...AND PUSHING IT NORTHWARD. THIS WAVE MAY SLOW THE EASTWARD PROGRESS OF THE COLD FRONT DURING THE EVENING...WHICH MAY RESULT IN ADDITIONAL HEAVY RAINFALL ACROSS THE PIEDMONT REGION. DO NOT FORESEE ANY MAJOR PROBLEMS WITH THIS SCENARIO AT THIS TIME...BUT IT IS SOMETHING TO KEEP AN EYE OUT FOR REGARDLESS. ONCE THE FRONT PUSHES THROUGH...WE CAN EXPECT A NORTHWEST SHIFT IN WIND DIRECTION AS HIGH PRESSURE BUILDS IN FROM THE UPPER MIDWEST. THESE NORTHWEST WINDS WILL KEEP SHOWERS IN THE FORECAST FOR MONDAY...WITH THE GREATEST SHOWER ACTIVITY FOUND WEST OF THE BLUE RIDGE. THIS ACTIVITY WILL DIMINISH FROM EAST TO WEST ON MONDAY...AND IS EXPECTED TO COME TO AN END IN SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY BY EARLY TUESDAY MORNING. WILL ALSO BE LOOKING AT A 4 TO 5 MB PRESSURE GRADIENT ACROSS THE REGION ON MONDAY AFTERNOON AS THE HIGH BUILDS IN. THEREFORE...WILL NOT BE SURPRISED TO SEE A FEW REPORTS OF 25 MPH WIND GUSTS ALONG THE HIGHER TERRAIN WEST OF THE BLUE RIDGE. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 1230 PM SATURDAY... MEAN FLAT UPPER RIDGE BETWEEN EXITING SHORT WAVE TROF TO THE NORTHEAST AND APPROACHING TROF OVER THE UPPER MIDWEST WILL LIKELY LEAVE BLACKSBURG FORECAST AREA DRY WITH SEASONAL TEMPERATURES ON WEDNESDAY. ASSOCIATED WEAK SURFACE HIGH FORECAST TO MOVE OFFSHORE WEDNESDAY NIGHT AS A SERIES OF SHORT WAVE TROFS PUSH SOUTHEAST OUT OF UPPER MIDWEST...GRADUALLY ESTABLISHING AND AMPLIFYING LONG WAVE TROF OVER THE EASTERN THIRD OF THE NATION THURSDAY INTO FRIDAY. BACKING FLOW ALOFT...WITH SURFACE WINDS VEERING INTO THE SOUTHEAST WITH TIME SHOULD SET THE STAGE FOR A PROLONGED PERIOD OF THETA-E ADVECTION AND ISENTROPIC LIFT...SUPPORTING AN INCREASED THREAT OF SHOWERS/THUNDERSTORMS DURING THE LATE WEEK PERIOD...WITH PRECIPITATION LIKELY TO BE MAXIMIZED ALONG AND IMMEDIATELY EAST OF THE BLUE RIDGE WHERE UPWARD VERTICAL MOTION FIELDS ARE MAXIMIZED DUE TO UPSLOPING COMPONENT. ABUNDANT ANTICIPATED CLOUD COVER AND A GOOD THREAT OF PRECIPITATION THURSDAY THROUGH FRIDAY SHOULD HELP TO COMPRESS THE NORMAL DIURNAL TEMPERATURE CURVE...RESULTING IN SEASONAL TO SLIGHTLY BELOW NORMAL READINGS BY DAY...BUT WITH MILD TEMPERATURES AT NIGHT. MEAN TROF AXIS SHOULD PASS EAST OF THE BLACKSBURG FORECAST AREA BY SATURDAY...ALLOWING FOR SLIGHTLY COOLER AND DRIER AIR TO BEGIN FILTERING INTO THE AREA FROM THE WEST. HOWEVER...COOLER TEMPERATURES ALOFT IN VICINITY OF TROF AXIS...AND TIMING UNCERTAINTIES WARRANT A CONTINUED LOW THREAT FOR LINGERING SHOWERS UNTIL A MORE SUBSTANTIAL PUSH OF DRIER AIR ARRIVES BY SUNDAY. HPC GUIDANCE FOLLOWED THROUGH THE ENTIRE LONG TERM PERIOD EXCEPT FOR SOME SMALL TWEAKS NEEDED TO DAILY HIGH AND LOW TEMPERATURES TO ACCOUNT FOR LOCAL CLIMATOLOGY. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... SCATTERED TO NUMEROUS SHRA/TSRA ARE ANTICIPATED TODAY... TONIGHT...AND SUNDAY PER DEEP MOIST AIR MASS THAT RESIDES OVER THE APPALACHIANS. AREAS OF MVFR ARE LIKELY WITH LOCAL IFR. A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. NUMEROUS SHOWERS AND TSTMS ARE EXPECTED AHEAD OF THE FRONT...ENDING WITH ITS PASSAGE LATE IN THE DAY SUNDAY. THE COLD FRONT IS FORECAST TO BE RATHER ROBUST...MORE TYPICAL OF A FALL FRONT WITH A DISTINCT WIND SHIFT AND INCREASE IN WIND SPEED FROM THE NORTHWEST BEHIND THE FRONT SUNDAY. NORTHWEST WINDS OF 20 TO 25 KTS ARE PROGGED AT 5KFT AGL SUNDAY NIGHT AND MONDAY. THIS SHOULD RESULT IN SOME SFC GUSTS OF UP TO 25 KTS...ESPECIALLY NEAR THE MTNS. UPSLOPE MVFR CIGS MAY HOLD IN THE MTNS THROUGH MONDAY NIGHT...THEN HIGH PRESSURE SHOULD BUILD IN FROM THE WEST...BRINGING A RETURN OF WIDESPREAD VFR FROM TUESDAY INTO WEDNESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ/PM SHORT TERM...NF LONG TERM...WERT AVIATION...PM
Hazardous weather outlook, Aug 13, 4:43 AM EDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 443 AM EDT SAT AUG 13 2011 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-141000- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 443 AM EDT SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A SOUTHEAST TO SOUTH FLOW OFF THE ATLANTIC WILL BRING INCREASING MOISTURE INTO THE AREA TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED...AND ANY THUNDERSTORM WILL BRING HEAVY DOWNPOURS. LATER TONIGHT INTO SUNDAY...AN UNSEASONABLY STRONG COLD FRONT WILL APPROACH OUR REGION...TRIGGERING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. PROLONGED PERIODS OF HEAVY RAIN WILL BE POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. A FEW OF THE STORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS MAY PRODUCE AREAS OF LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043>047-058-059-141000- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 443 AM EDT SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A SOUTHEAST TO SOUTH FLOW OFF THE ATLANTIC WILL BRING INCREASING MOISTURE INTO THE AREA TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED...AND ANY THUNDERSTORM WILL BRING HEAVY DOWNPOURS. LATER TONIGHT INTO SUNDAY...AN UNSEASONABLY STRONG COLD FRONT WILL APPROACH OUR REGION...TRIGGERING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. PROLONGED PERIODS OF HEAVY RAIN WILL BE POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. A FEW OF THE STORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS MAY PRODUCE AREAS OF LOCALLY HEAVY RAINFALL. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WINDS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 13, 9:13 AM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 AM EDT SAT AUG 13 2011
VAZ058-131400-
HALIFAX VA-
913 AM EDT SAT AUG 13 2011
...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...
AT 900 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
SOUTH BOSTON...NEAR THE VIRGINIA...NORTH CAROLINA BORDER...MOVING
NORTHEAST AT 15 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RADAR ESTIMATES THAT 2 INCHES OF RAIN HAS ALREADY FALLEN NEAR THE
VIRGINIA...NORTH CAROLINA BORDER. RAPID STREAM RISES ARE LIKELY
ALONG POWELLS CREEK...AND COLEMAN CREEK.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM.
THIS STORM WILL BE NEAR CLUSTER SPRINGS AND VIRGILINA AROUND 930
AM...SOUTH BOSTON AROUND 950 AM AND SCOTTSBURG AROUND 1000 AM...THEN
CROSSING THE KERR RESERVOIR AND STAUNTON RIVER STATE PARK BETWEEN
1000 AM AND 1100 AM.
IF YOU ARE OUT ON THE WATER GET BACK TO LAND AND FIND A SAFE
BUILDING OR SAFE VEHICLE.
LAT...LON 3663 7858 3669 7865 3669 7867 3665 7870
3654 7872 3653 7875 3653 7912 3655 7913
3691 7874 3681 7867 3680 7868 3676 7867
3674 7869 3663 7855
PEMSpecial weather statement, Aug 13, 11:52 AM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 AM EDT SAT AUG 13 2011
VAZ046-047-131645-
APPOMATTOX VA-BUCKINGHAM VA-
1152 AM EDT SAT AUG 13 2011
...HEAVY RAIN WILL AFFECT PARTS OF APPOMATTOX AND BUCKINGHAM
COUNTIES...
AT 1140 AM EDT...A LINE OF SLOW MOVING SHOWERS...WITH EMBEDDED
THUNDERSTORMS...EXTENDED FROM BUCKINGHAM TO APPOMATTOX. DUE TO THE
SLOW MOVEMENT...IT IS POSSIBLE THAT UPWARDS OF 3 INCHES OF RAIN
MAY OCCUR IF THE RAIN CONTINUES.
THE VERY HEAVY RAIN WILL LIKELY CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
LAT...LON 3756 7829 3722 7885 3730 7895 3733 7896
3777 7855 3776 7851 3779 7850 3774 7842
3774 7836 3772 7835 3769 7824 3764 7824
PEMThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:01 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 29 min |
| Aug 12, 9:22 PM EDT | Special Weather Statement | RNK | City of Roanoke | 23 min |
| Aug 12, 9:42 PM EDT | Special Weather Statement | RNK | City of Roanoke | 48 min |
| Aug 13, 9:13 AM EDT | Special Weather Statement | RNK | Halifax | 47 min |
| Aug 13, 11:52 AM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 53 min |
| Aug 13, 1:53 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 67 min |
| Aug 13, 2:19 PM EDT | Special Weather Statement | RNK | Pulaski | 26 min |
| Aug 13, 2:51 PM EDT | Special Weather Statement | RNK | Floyd | 24 min |
| Aug 13, 3:17 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 58 min |
| Aug 13, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski | 30 min |
| Aug 13, 3:44 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 21 min |
| Aug 13, 3:51 PM EDT | Special Weather Statement | RNK | City of Covington | 24 min |
| Aug 13, 4:14 PM EDT | Special Weather Statement | RNK | Patrick | 31 min |
| Aug 13, 4:16 PM EDT | Special Weather Statement | RNK | City of Radford | 29 min |
| Aug 13, 4:44 PM EDT | Special Weather Statement | RNK | Patrick | 31 min |
| Aug 13, 4:45 PM EDT | Special Weather Statement | RNK | Craig | 30 min |
| Aug 13, 4:50 PM EDT | Special Weather Statement | RNK | Tazewell | 40 min |
| Aug 13, 5:15 PM EDT | Special Weather Statement | RNK | Patrick | 30 min |
| Aug 13, 5:55 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 37 min |
| Aug 13, 6:01 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 29 min |
| Aug 13, 6:29 PM EDT | Special Weather Statement | RNK | Grayson | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.